All Journal Entries Journals

Plegridy: 3.5 Hours to Side Effects

May 20, 2016 - 6 comments

That's how long it takes for my Plegridy side effects to kick in. I'm working on moving my injection day back by 24 hours, so am enduring taking this shot during the day today. I went into this one feeling pretty awful and knew I'd get to be awake for more of it than I would like, so my expectations were pretty low.

The constant for me is the incredible spine pain. It starts below my shoulder blades - pretty much mid-back and then slowly starts to scrape up my spine until it reaches the base of my head. I'm also noticing a lot of jaw pain and the headaches go along with it, too.

I have switched from Aleve (naproxyn) to Advil (ibuprofen) this time because I woke with the most massively painful headache this morning. Almost like the ice pick headaches that preceded my last round of Abducen's, except it didn't flash in and out - it just stayed. I couldn't see clearly out of my left eye. So, I had to make a choice - try to quiet the headache with Ibuprofen or pre-medicate with Aleve to help with my post-injection body aches & pains. I chose to address the headache & crossed my fingers it wouldn't mean a day of misery for me. It's too late to switch back over until tonight - because the Aleve is a 12-hour med, my next dose would mean setting an alarm clock in the middle of the night to ensure I'm able to sleep. So, I will switch over tonight and hope the headaches subside.

I have mentioned this before, but for anyone who is reading this thinking of starting Plegridy, I think it is worth mentioning again. Plegridy makes my MS ANGRY! My symptoms flare up royally and I experience more pain and heaviness on my right side where all of my spinal lesions reside than on my left. It is really weird. I asked the specialty pharmacist about it and my MS neuro. Neither had heard of this. So maybe it is just me!

I had a reasonably good experience 2 weeks ago with my injection. I stayed active & was able to really push through the side effects. I felt tired, run down, heavy; but I didn't experience the pain I'm having again now. My fingers are crossed that this injection joy is simply a combination of factors: run down, not enough water today, Advil instead of Aleve, and the AM injection instead of PM. This is my 7th full dose injection. I need to get through 6 more before I will get to see via MRI if this is doing anything at all for me. I hate to wish away time, but late August cannot come fast enough!!

Signed,
Cheryl who is thinking this better be worth it!!!

Comments
Post a Comment
9745005 tn?1410044366
by 4happygnomes, May 20, 2016
Ugh, this sounds absolutely miserable!  I understand the reasoning behind DMDs, but it makes you wonder when you not only are still left with the disease and the symptoms that brought you to that diagnosis...but add in side effects of the medication...it's just too much!!  Big Hugs to you!!!   I hope it quickly subsides and that in August the MRIs provide you with confirmation that the struggle and pain was worth it.  

BIG HUGS!!!!  

Karen

11079760 tn?1483386130
by cjtmn, May 22, 2016
Thanks, Karen. All in all this dose was pretty manageable. The first 24 hours are the worst, but by switching to Thursday night, I will no longer lose every other weekend.

My fingers and toes are crossed for August's report. It feels impossible to wait so long to see if this is progressing. The good news is that I will have the scans right before the anniversary date of my last 2 major attacks. I know MS isn't predictable like that, but it will just ease my mind to have a peek inside in case the Dr. sees anything that could cause another flare so I am as prepped as I can be.

Thinking of you, too, Karen.

5265383 tn?1483808356
by aspen2, May 22, 2016
I'm sorry that it hits so hard ... the possible flu side effects were what made me choose Copaxone.  And other than the occasional too deep injection reaction, I have no side effects at all.  Can't even tell I'm on a medication.  Because I feel fine, I don't believe it's doing anything :P.

It will be easy to tell though ... I've had three relapses a year since 2013.  Started copaxone during relapse one of 2016.  I'm told it won't be working until the fall so I'll likely have relapse 2.  But after that .. hopefully ..

And my ms is mostly predictable.  There is some data to suggest seasonality to some ms.  I'm told it's likely related to melatonin levels or something ... I don't know WHAT might happen, but March, July and sometimes December .. I relapse.  With the exception of 2014 when I had an infection and March went right through to Sepember ... one thing after another after another.

Did you consider copaxone?  I'm stuck with daily shots, but  I did ask about Plegridy because once every two weeks sounds heavenly -- my neuro wasn't keen to rx it.  He had too many patients not complying because they felt so awful :(.

You've made a great decision to free up weekends though and I'm hoping the transition goes well for you!  Also hoping your August reports are good :).

5265383 tn?1483808356
by aspen2, May 22, 2016
I'm sorry that it hits so hard ... the possible flu side effects were what made me choose Copaxone.  And other than the occasional too deep injection reaction, I have no side effects at all.  Can't even tell I'm on a medication.  Because I feel fine, I don't believe it's doing anything :P.

It will be easy to tell though ... I've had three relapses a year since 2013.  Started copaxone during relapse one of 2016.  I'm told it won't be working until the fall so I'll likely have relapse 2.  But after that .. hopefully ..

And my ms is mostly predictable.  There is some data to suggest seasonality to some ms.  I'm told it's likely related to melatonin levels or something ... I don't know WHAT might happen, but March, July and sometimes December .. I relapse.  With the exception of 2014 when I had an infection and March went right through to Sepember ... one thing after another after another.

Did you consider copaxone?  I'm stuck with daily shots, but  I did ask about Plegridy because once every two weeks sounds heavenly -- my neuro wasn't keen to rx it.  He had too many patients not complying because they felt so awful :(.

You've made a great decision to free up weekends though and I'm hoping the transition goes well for you!  Also hoping your August reports are good :).

5265383 tn?1483808356
by aspen2, May 22, 2016
why twice???????????  I hit send once.  argh.  sorry.

11079760 tn?1483386130
by cjtmn, May 23, 2016
Who knows why this crazy site acts the way it does :)

Copaxone is my fall back if I can't get Plegridy side effects manageable or if my MRIs are awful. I looked into the oral meds, but I'm just not yet willing to go there. I feel like I need to reserve the big guns for when/if I need them in the future. While I don't feel great, I certainly am not to the point where pulling out all the stops is required.

Freeing up my weekends was a must. Being away from my kids 5 days a week for my career is a tough enough choice; then being sick every other weekend on top of that was unbearable. It's the only time my family has together & I won't voluntarily give it to MS. So, I am hopeful for this transition to Thursday nights. If it goes well enough, I may even back it up one more day to make sure I have Friday - Sunday side-effect free.

Thanks for the note!

Post a Comment